Mom's delusional identification is with my dad. Sometimes he is my dad and other times he is his "brother or cousin".

Follow
Share

My mom was diagnosed with vascular dementia almost 2 years ago. Her Neuro put her on Cymbalta immediately for the anxiety. We tried Depakote but she became more agitated.Now her neuro has put her on Seroquel now. I asked Neuro if we could take her off both meds and she said Seroquel or memory care were the only options. I am not sure what to do, she has declined so quickly since being on the Cymbalta I think it may be causing some of the symptoms. I understand dementia symptoms are different for all patients but it seem the misidentification generally occurs at the latter stages of the disease and my mom is in the mid-stages and still able to care for herself. It is extremely difficult to take her off the Cymbalta. Any advise?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
The symptoms with vascular dementia (like many types of dementia) depend on where the damage is in the brain. Alzheimer's damage progresses in a fairly predictable pattern in the brain and is therefore somewhat predictable in its "stages." Vascular dementia does not share this characteristic. To complicate matters, many cases of vascular dementia coexist with Alzheimer's. This makes it really hard to say when the failure to identify family members correctly "should" occur.

Sometimes it is hard to determine if a "delusion" is the result of problems with finding correct words or is really a false belief. When in the hospital after a head injury my husband answered questions about where he was with "in a high school." But the speech therapist explained that it was hard to know whether he was really thinking he was in a school building, or if he just couldn't pull up the term "hospital." My mother, moderate dementia, often called me by her sister's name, but it was clear she knew that I was her daughter.

Do you think it might be possible that your mom is mostly confused about the terms for relationships?

In any case, your question seems to be about medications.

Your mom is taking Cymbalta for anxiety. Was it working? Was she less anxious after starting this med? Then Seroquel was added. Was this for agitation? Did the agitation lessen since the drug was added? I haven't heard that mistaking relationships is a side effect of either of these drugs. You might want to discuss this with you pharmacist.

Getting off these two drugs (safely, under doctor's care) would allow you to see what the dementia itself is causing. Her Neuro apparently thinks the anxiety and agitation would not be manageable at home. The only way to see this would be to try it, I guess. But if the doctor has a lot of experience with vascular dementia I'd give the advice some weight. A second opinion from another doctor might be a less risky route.

I am certain that Seroquel allowed me to keep my husband at home throughout his dementia journey. Without this he would have needed a memory care facility or some other care center. It does not work this miraculously for everyone who takes it, unfortunately.

I am pro-drug when they work, and anti-drug when they don't! No drug is going to keep the dementia from progressing. Some drugs can lessen the symptoms. An antidepressant can lessen the symptoms of depression, for example, but do nothing for the advancing dementia. But feeling less depressed while having dementia is a worthy goal. Being less anxious and less agitated are worthy goals. If the medications prescribed for these purposes are not helping the anxiety/agitation, then there is no reason to continue them.

I think you would probably be more comfortable getting a second opinion.
Helpful Answer (1)
Report

1. What do you mean when you say it is extremely difficult to take her off the cymbalta? It would need to be tapered, yes, but not impossible. 

2. Are you speaking directly to the doctor, or are you getting this information third hand?
3. Is a second opinion a possibility? Is the neurologist explaining why she thinks the delusions are part of the dementia and not a drug side effect? 

4. In general, Vascular dementia ( my mom has it) seems to be less a process of steady decline, like Alzheimers, and more sudden steep declines with lots of plateaus.

Also, there is sundowning, which is increased agitation and/or delusions that happen at set times in the day. Do your mom's delusions occur like that?
Helpful Answer (2)
Report

Some kind of meds are warranted if she is having anxiety (or is deeply depressed or violent), but they are not going to restore her ability to recognize her husband or slow the progression of her dementia. I think your concerns about over medication are valid, I would ask about how to slowly taper off the cymbalta. Where are your parents living now? Why is he pushing memory care... is her behaviour harmful or disruptive?
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.